Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

Pseudo-periodic homeomorphisms and degeneration of Riemann surfaces


Authors: Yukio Matsumoto and José María Montesinos-Amilibia
Journal: Bull. Amer. Math. Soc. 30 (1994), 70-75
MSC (2000): Primary 30F60; Secondary 32G15, 57M99
DOI: https://doi.org/10.1090/S0273-0979-1994-00437-9
MathSciNet review: 1217354
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We will announce two theorems. The first theorem will classify all topological types of degenerate fibers appearing in one-parameter families of Riemann surfaces, in terms of "pseudoperiodic" surface homeomorphisms. The second theorem will give a complete set of conjugacy invariants for the mapping classes of such homeomorphisms. This latter result implies that Nielsen's set of invariants [Surface transformation classes of algebraically finite type, Collected Papers 2, Birkhäuser (1986)] is not complete.


References [Enhancements On Off] (What's this?)

  • [B] L. Bers, Spaces of degenerating Riemann surfaces, Ann. of Math. Stud., vol. 79, Princeton Univ. Press, Princeton, NJ, 1975, pp. 43-55. MR 0361051 (50:13497)
  • [ES] C. J. Earle and P. L. Sipe, Families of Riemann surfaces over the punctured disk, Pacific J. Math. 150 (1991), 79-96. MR 1120713 (92j:30047)
  • [G] J. Gilman, On the Nielsen type and the classification for the mapping class group, Adv. Math. 40 (1981), 68-96. MR 616161 (82i:57006)
  • [I] Y. Imayoshi, Holomorphic families of Riemann surfaces and Teichmüller spaces, Ann. of Math. Stud., vol. 97, Princeton Univ. Press, Princeton, NJ, 1981, pp. 277-300. MR 624820 (83a:32018a)
  • [K] K. Kodaira, On compact analytic surfaces. II, Ann. of Math. (2) 77 (1963), 563-626.
  • [MM1] Y. Matsumoto and J. M. Montesinos-Amilibia, Singular fibers and pseudo-periodic surface automorphisms, Conference Report for Knots 90, Osaka, 1990, pp. 50-51.
  • [MM2] -, Pseudo-periodic maps and degeneration of Riemann surfaces. I, II, preprint, Univ. of Tokyo and Univ. Complutense de Madrid, 1991/1992.
  • [NU] Y. Namikawa and K. Ueno, The complete classification of fibers in pencils of curves of genus two, Manuscripta Math. 9 (1973), 143-186. MR 0369362 (51:5595)
  • [Ni1] J. Nielsen, Die structur periodischer transformationen von Flächen, Mat.-Fys. Medd. Danske Vid. Selsk 15 (1937); English transl. by J. Stillwell, The structure of periodic surface transformations, Collected Papers 2, Birkhäuser, 1986.
  • [Ni2] -, Surface transformation classes of algebraically finite type, Mat.-Fys. Medd. Danske Vid. Selsk. 21 (1944), Collected Papers 2, Birkhäuser, 1986. MR 0015791 (7:469c)
  • [O] T. Oda, A note on ramification of the Galois representation on the fundamental group of an algebraic curve. II, J. Number Theory (to appear). MR 1348768 (97d:11102)
  • [ST] H. Shiga and H. Tanigawa, On the Maskit coordinates of Teichmüller spaces and modular transformations, Kodai Math. J. 12 (1989), 437-443. MR 1023546 (91d:30043)
  • [Ta] I. Tamura, Foliations and spinnable structures on manifolds, Ann. Inst. Fourier (Grenoble) 23 (1973), 197-214. MR 0362346 (50:14788)
  • [Th] W. Thurston, On the geometry and dynamics of diffeomorphisms of surfaces, Bull. Amer. Math. Soc. (N.S.) 19 (1988), 417-431. MR 956596 (89k:57023)
  • [W] H. E. Winkelnkemper, Manifolds as open books, Bull. Amer. Math. Soc. (N.S.) 79 (1973), 45-51. MR 0310912 (46:10010)

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 30F60, 32G15, 57M99

Retrieve articles in all journals with MSC (2000): 30F60, 32G15, 57M99


Additional Information

DOI: https://doi.org/10.1090/S0273-0979-1994-00437-9
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society